Alert archive / Alabama / Flash Flood Warnings in 2001

Flash Flood Warning 24, NWS Birmingham, AL

June 11, 2001Pike County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 11, 2001, 11:40 PM CDT for Pike County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2001, 11:40 PM CDT (04:40 UTC)
Expired
Jun 12, 2001, 2:30 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Whole counties

County Pike County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 120440
FFWBMX
ALC109-120730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 PM CDT MON JUN 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN ALABAMA

* UNTIL 230 AM CDT

* AT 1140 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAINS OVER MOST LOCATIONS IN PIKE COUNTY...MOVING NORTHWEST AT 10
  MPH.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT3 AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:36 PM CDT, 8 hours 4 minutes earlier.

Area forecast discussion, Jun 11, 3:36 PM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
336 PM CDT MON JUN 11 2001

THE STORM...FORMERLY KNOWN AS ALLISON...IS LOCATED JUST NORTH OF
MOBILE AND HAS MOVED LITTLE THE LAST FEW HOURS. THE ETA FORECASTS THE
SURFACE CENTER JUST NE OF MONTGOMERY AT 12Z TUE.  WHILE THIS SEEMS
SLOW...THE CURRENT TRENDS SUPPORT THIS AND THE ETA TEMPORARILY
CLOSING OFF OF A 300 MB LOW...TEMPORARILY...NEAR MERIDIAN MS
OVERNIGHT IS ALSO CONSISTENT WITH A SLOW MOVEMENT.  WITH RAINFALL
RATES IN THE RANGE OF 1/2 TO 1 1/2INCHES PER HOUR...THE SLOW MOVEMENT
CERTAINLY ALLOWS FOR TOTALS OF MORE THAN FOUR INCHES...PERHAPS MUCH
MORE IN SPOTS.  WHILE THE FIRST BAND OF HEAVY RAIN IS ABOUT TO GET
EAST OUT OF OUR AREA...ANOTHER BAND WAS ORGANIZING AT FORECAST TIME
FROM OKALOOSA COUNTY FLORIDA NORTHWARD INTO CRENSHAW COUNTY AND
NORTHWEST INTO LOWNDES COUNTY. WE MAY SEE SEVERAL OF THESE BANDS FORM
OVERNIGHT.  BELIEVE SUMTER AND GREENE COUNTIES ARE ABOUT OUT OF THE
WOODS. WILL CONTINUE THE FLOOD WATCH AS ISSUED EARLIER ELSEWHERE
OVERNIGHT.

ALTHOUGH THESE SYSTEMS ARE NOTORIOUSLY UNFORECASTABLE...WILL GO
WITH THE IDEA THAT WE WILL BE DRYING OUT FROM THE WEST BY TUESDAY
EVENING. TEMPS MORE SUMMERLIKE BY WEDNESDAY.

HSV EB 069/082 067/087 071 07332
BHM WB 070/080 068/088 071 07873
MGM WB 072/085 070/089 072 07+84=

.BHM...NONE.

07

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:48 AM CDTFlash Flood WarningBMXRussell3 hr

Nearby

Flash Flood Warnings in Alabama, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.